The Next Cycle

Ryan:
This week, I started the second cycle of Chemotherapy.  I spoke with my oncologist who inquired about any side effects I have experienced and my overall health.  Prior to starting chemo, my weight dropped dramatically and I became anemic.  I am happy to say that my labs this week showed that my iron levels are up to normal and that I seem to have gained a couple pounds.  My appetite has returned for the most part and the side effects of the treatment have been minimal.  However, this week’s chemo session did introduce me to some new side effects that I have not previously experienced.  My hands have become unsteady and I see them shake more than what I think is typical.  Also my left arm was extremely sore after the treatment.  The nurse believes that this was due to a new vein being used for the IV infusion.  My cold sensitivity has increased, however that is likely something that will get worse with each treatment.  I am not at a point of needing gloves yet, but grabbing items from the fridge have proven to be more of a challenge for me. Clover will explain this further below. Finally, I have started to get some mild nausea.  It is nothing serious.  It just puts a damper on my day and makes me feel “eh”.  My overall message is that I am still going strong and chemo has dick on me. 

 

Clover:

As you may already know, Ryan is on two different chemotherapy drugs: Xeloda (oral pill) and oxaliplatin (IV infusion). We have been pretty diligent about noting any adverse effects with these medications (which luckily so far have been few), and as we come up on Week 4/Cycle 2 of treatment, we have a few things to be even more vigilant about.

The one we have been watching for with Xeloda is hand-foot syndrome(aka palmar-plantar erythrodysesthesia) which is a skin reaction that can occur due to leakage of some of the drug out of capillaries. It can present in the palms of the hands and soles of the feet as burning, itching, redness, swelling, dry skin, and at worst even cracked, peeling skin, blisters, ulcers and sores. Luckily, this has not been a problem so far, so we can keep holding hands comfortably.

With oxaliplatin, the main side effect is chemotherapy-induced peripheral neuropathy – basically the drug damages the nerves innervating distal parts of the body (hands, feet, fingers, toes). This can present in two ways. The less worrying and far more common side effect is cold sensitivity. With this, exposure to cold items (i.e. grabbing items from the fridge) can result in a painful or burning sensation. Ryan describes this as feeling like “freezer burn”. Cold sensitivity is felt by >90% of people on oxaliplatin. The onset is acute, meaning it comes on suddenly during or soon after the infusion, and tends to be somewhat transient, lasting for hours to days (though we haven’t really tested out Ryan’s tolerance since he noticed it). The more worrying side effect is a slow, cumulative peripheral neuropathy. It is less common (some studies say 30-50% of patients, some say 10-15%), and comes on later, and worsens with each subsequent dose. This may start out as numbness and tingling in the fingertips and toes, but it can progress to affect sensation completely and affect activities of daily living and gait – if you don’t know where your feet are, you tend to have a lot of problems walking around. These symptoms are more worrying because they tend to be permanent. Some evidence shows that the severity of the neuropathy may lessen within a year of stopping treatment with oxaliplatin, however some vague fuzziness of the fingertips/toes will likely remain.

On that note... so far so good! Wish him luck with this next week of chemo!